Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 13, NWS Marquette, MI

August 26, 2023Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 26, 2023, 4:08 AM EDT for Alger County, Marquette County, Michigan. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2023, 4:08 AM EDT (08:08 UTC)
Expired
Aug 26, 2023, 7:00 PM EDT
In force
15 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

120 
WHUS43 KMQT 260808
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
408 AM EDT Sat Aug 26 2023

MIZ005-006-262300-
/O.NEW.KMQT.BH.S.0013.230826T0808Z-230826T2300Z/
Marquette-Alger-
408 AM EDT Sat Aug 26 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions due to high wave action 
  and strong rip currents.

* WHERE...Marquette and Alger Counties.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 26, 4:03 AM EDT, 5 minutes earlier.

Area forecast discussion, Aug 26, 4:03 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
403 AM EDT Sat Aug 26 2023

.SHORT TERM...(Through today)
Issued at 248 AM EDT SAT AUG 26 2023

Water vapor imagery and RAP analysis show ridging over the Rockies
and troffing over eastern Canada into the ne U.S., resulting in nw
flow into the northern Great Lakes. Vigorous shortwave that brought
convection to Upper MI yesterday has raced e and is already
approaching New England. In its wake and in advance of sfc high pres
ridging from northern Ontario to southern Manitoba and into the
eastern Dakotas, low-level n to ne flow prevails across Lake
Superior and Upper MI early this morning. Rather sharp sfc to ~800mb
trof currently dropping across Lake Superior into Upper MI is
supporting areas of -ra/-dz across portions of northern Upper MI,
but n central sections in particular as upsloping n to ne low-level
flow is boosting pcpn. Otherwise, with abundant low-level moisture
over the area, mostly ovc stratus is being observed across the fcst
area. Temperatures are generally 55-60F.

Over the next few hrs, expect ongoing -ra/-dz to continue and likely
expand inland across much of western Upper MI. Then, with passage
of the aforementioned trof, expect pcpn to begin winding down and
mostly end around 12z. However, abundant low-level moisture
combined with upslope nne low-level flow will probably result in
some patchy -dz lingering potentially into late morning for the
high terrain just inland from Lake Superior, mainly across Baraga
and Marquette counties where the flow is most directly upsloping.
Notable drying will be advecting s and w into Upper MI during the
day, and this will lead to fairly rapid clearing from the n and e
during the aftn, but beginning as early as late morning over the
e. Clouds will linger longest over far western Upper MI, but
expect all areas to be clear before sunset. Today will be cool
under the n to ne low-level flow. Expect high temps 60-65F closer
to Lake Superior and upper 60s across the s. Due to the wave
action on Lake Superior generated by brisk n to ne winds
continuing thru the morning, there will be a high swim risk for
the Lake Superior beaches of Marquette and Alger counties today.

.LONG TERM...(Sunday through Friday)
Issued at 403 AM EDT SAT AUG 26 2023

Key Messages:
-Frosty Sunday Morning
-After a nice Sunday, chances of rain return Monday-Tuesday
-Much drier midweek, potential frost and fire wx concerns
-Another cold front Friday

As the calendar flips from August to September, multiple deep
troughs and ridges at 500mb in the mid to upper latitudes will help
progress the pattern forward in a stark contrast to the stubborn,
long wavelength patterns that have dominated this summer's weather.
An anomalously deep (25+ dam per GEFS) ridge over western Canada
Sunday will help deepen troughing over eastern North America which
will result in multiple shortwaves passing over the UP Sunday and
Tuesday, with varying degrees of precip chances associated with
both. A deep upper low making landfall in the Pacific Northwest
Tuesday will help advance the ridge eastward, bringing tranquil
weather over the UP in the midweek. That upper low will arrive in
the Upper Great Lakes region Friday, bringing more precipitation but
also great uncertainty as to the details of the specific impacts.
Zonal flow looks to be the preferred regime following the passage of
the low for Labor Day weekend.

Saturday night to Sunday morning, a shortwave ridge aloft will
support a GEFS mean 1023 mb high and clear skies. This will support
efficient radiational cooling, especially as the column dries with
precipitable water falling to below a half inch, good enough for the
bottom 2.5 percent of the NAEFS climatology. The NBM 50th percentile
already has the interior-west in the mid 30s, and most of the UP in
the lower 40s, with the 10th percentile showing wide swaths of near-
freezing temperatures. Traditional cold spots could drop to the
freezing mark and the interior west as a whole should see some
patchy frost. Lows will range up in the upper 40s and even to the
mid 50s right along the shorelines of the Great Lakes. At this time
of year, quiet/cool nights favor fog development, especially over
areas of wet grounds and bodies of water. This is supported by the
ENS visibility meteograms, which show interior west locations having
about a 1/3 to 2/3 chance of fog. Therefore, put some patchy fog in
this forecast package, though it is worth noting that the certainty
in fog is much lower than the recent fog events.

Sunday, thanks to the lingering 1020mb surface high, most of the UP
should remain dry. A 500mb shortwave passing in the afternoon may
kick off some clouds and a few CAMs show some shower formation, but
elected not to include any PoPs worthy of mention this package as
virtually all global guidance and the majority of the CAMs keep the
UP dry. Should be a fairly seasonable day in regards to high
temperatures, with the entire UP seeing around 70 degrees.

Notable chances of rain return to the forecast Monday as 500mb
heights fall through Tuesday evening. A cold front is expected to
pass with showers and perhaps a rumble of thunder Monday afternoon,
and then a stronger wave dropping into the amplifying trough on
Tuesday may support surface low development along the cold front.
Combined with the stronger height falls, may end up with some
showers lingering on Tuesday. With strong northerly flow as the
trough amplifies and heights fall (NAEFS v-component of the upper
level winds is in the first percentile of climatology), Tuesday
could be quire cool, with a few locations struggling to hit 60.

Quiet weather returns midweek as a surface high moves over the area.
Expect highs generally around the 70F mark. Meanwhile, much drier
air will be working in, with PWATS coming in as low as a half-inch
Wednesday through Thursday. With a dry and well-mixed environment
both days, and temperatures coming in a few degrees warmer still for
Thursday, fire weather could become a concern with a potential for
dewpoints to mix out well during each afternoon. This will be in
addition to somewhat breezy conditions both days. Otherwise, expect
another couple of cool nights with lows generally in the 40s.
Particularly across the interior-west, some spots could drop below
the 40 degree mark with a potential for some patchy frost both
Wednesday and Thursday morning.

The warming trend continues into September as Friday's NBM highs are
in the low 80s for the west half of the UP under breezy sw winds
ahead of the shortwave that will be passing north of Superior
through the first half of the day. This will drag a cold front
across the UP, touching off chances for another round of showers.
Ensemble spread, and thus forecast uncertainty, is high into the
weekend and beyond regarding temperatures and precip, though cluster
analysis does show that zonal flow with otherwise positive height
anomaly is expected, so early September may be a bit warmer than
normal and precip probably near normal.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 131 AM EDT SAT AUG 26 2023

Fog/stratus is filling in with the passage of a second
reinforcing cold front that will bring gusty north-northeast winds
overnight. Conditions will be IFR in fog/stratus early this
morning at IWD/CMX and LIFR at SAW due to NE upslope flow that
will enhance any fog and also lead to some -dz/-ra development
for a few hrs. Expect improvement to MVFR at CMX around sunrise.
Low clouds will clear out to VFR early aftn. SAW/IWD will see
improvement to MVFR during the morning with clouds clearing out to
VFR mid to late aftn.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 403 AM EDT SAT AUG 26 2023

Northeast winds across the lake are gusting up to 25 kt this
morning. These winds will gradually fall below 20 kt throughout the
day under a surface high pressure. Winds generally remain below 20
kt until late Thursday ahead of a cold front, where southerly wind
gusts up to 25 kt are possible. These winds stay high through late
Friday, gradually veering westerly with time. Waves are currently up
to 6 feet, mainly over central Lake Superior. The waves will
decrease with time and will stay below 4 feet from tonight through
late Thursday. A few thunderstorms may be possible over the lake on
Monday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...GS
AVIATION...Voss/Rolfson
MARINE...GS
Hazardous weather outlook, Aug 25, 3:44 PM EDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
344 PM EDT Fri Aug 25 2023

MIZ001>007-009>014-084-085-261945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
344 PM EDT Fri Aug 25 2023 /244 PM CDT Fri Aug 25 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible through late this evening evening and
the strongest storms will be capable of frequent lightning and
gusty winds.

Patchy fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A high swim risk is expected for Marquette and Alger counties
Saturday due to an elevated risk of rip currents.

Late Saturday night, patchy frost is possible across the interior
west.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
344 PM EDT Fri Aug 25 2023 /244 PM CDT Fri Aug 25 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across Lake Superior through late this
evening, especially across the eastern third. The strongest
storms will be capable of frequent lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
344 PM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible through late this evening. The
strongest storms will be capable of frequent lightning and gusty
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

In the hours before

Local storm report, Aug 25, 10:17 PM EDT, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1017 PM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Tstm Wnd Dmg     4 NNW Sands             46.47N 87.43W
08/25/2023                   Marquette          MI   NWS Employee

            Tree down over the road in the Feather Ridge
            subdivision.

&&

JV
Local storm report, Aug 25, 10:52 PM EDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
1052 PM EDT Fri Aug 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Tstm Wnd Dmg     4 NNW Sands             46.47N 87.43W
08/25/2023                   Marquette          MI   NWS Employee

            Corrects previous tstm wnd dmg report from 4
            NNW Sands. Portion of a maple tree broke off
            about 10 feet up and was over the road in
            the Feather Ridge subdivision.

&&

JV

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:16 PM EDTFrost AdvisoryMQTBaraga, Dickinson, Iron18 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.